Easy Bruising and Acetylsalicylic Acid/Nonsteroidal Anti-inflammatory Drug Use
Use of acetylsalicylic acid (ASA) or nonsteroidal anti-inflammatory drugs (NSAIDs) was reported by a slightly but significantly higher proportion of participants who also reported bruising (87.7%) than those who did not (78.8%; p = 0.001 [x2 test]). On the other hand, a higher proportion of those assigned to receive placebo than to receive TAA reported using ASA or NSAIDs, making it unlikely that ASA/NSAID use contributed to the association between ICS use and bruising.
The cumulative amount of sun exposure is believed to be an important cofactor in the occurrence of skin bruising. However, differences in either total or mean sun exposure, at least over the course of LHS II, were not found to be significant predictors of bruising in LHS II participants, irrespective of drug assignment or compliance. there
The main intention-to-treat findings from LHS II regarding cutaneous manifestations of ICS use in COPD patients were an increased incidence of easy bruising and impairment in skin healing (“slow healing”) in those participants assigned to inhaled TAA, 1,200 ^g daily, compared to those receiving the placebo preparation. The excess occurrence of these adverse skin events among participants assigned to the active ICS preparation was noted in those who used at least half (ie, a 600 ^g) the recommended daily dose of 1,200 ^g TAA, but not in those who either did not use their assigned inhaler or used lower average doses than 600 ^g per day, implying a dose-response relationship. It is also of interest that assignment to receive TAA was associated with a significant reduction in reported “rash” in all participants, an association that was of borderline significance among the participants who were good com-pliers. Since it is well-recognized that the use of systemic corticosteroids predisposes a person to easy bruising and slow skin healing, while ameliorating the inflammatory component of skin eruptions, these findings, taken together, provide strong support for the occurrence of the systemic absorption of inhaled TAA in middle-aged to older persons with COPD to a degree sufficient to exert a clinically apparent systemic effect.